More and more people in Northwest Indiana are surviving opioid overdoses thanks to naloxone, the overdose-reversal drug.

But first responders still often use a tool that's been around for decades: CPR.

Those police, paramedics and firefighters say that with Region residents overdosing on opioids at alarming rates, the public should be trained in the resuscitation technique. Both Lake and Porter counties had record numbers of heroin overdose deaths last year.

"I think if somebody has a loved one who is using, they probably should reach out to the Red Cross or somebody in the community and learn CPR," said Lake Station Fire Chief Chuck Fazekas.

The American Heart Association, which offers free CPR training in the Region, advises that people who are in frequent contact with opioid users be certified in basic life support. The organization recommends immediately giving CPR if an overdose victim is unresponsive and not breathing or only gasping. CPR consists of chest compressions often accompanied by breathing into the mouth.

Fazekas said CPR usually goes hand in hand with naloxone. If his firefighters respond to an overdose and confirm that the person was using opioids, they'll administer naloxone right away. If the individual doesn't have a pulse or is breathing fewer than six times a minute, they'll start CPR.

"You can give a person naloxone, but if that person is not breathing and doesn't have a pulse, you really need to get that CPR going quick," he said. "In order for it to go through the body and help counteract those opiates, you have to have blood flow, the circulation system has to be working."

The Lake Station firefighters have gotten a lot of practice. The department responds to about four overdoses of heroin or opioid painkillers a week, Fazekas said.

Already this year, first responders in Northwest Indiana have saved at least two lives with the combination of CPR and naloxone, which is often known by the brand name Narcan.

Last month, Lake County sheriff's officers responded to Calumet Township, where a 37-year-old Crown Point woman was overdosing, likely on heroin. The homeowner already had begun CPR. Officers continued CPR until the woman started breathing again, then dispensed naloxone, restoring consciousness.

In January, Chesterton police tried to revive a 22-year-old man who had overdosed on heroin. They first used naloxone nasal spray, but his breathing continued to slow. They administered CPR until paramedics arrived and gave the man another dose of naloxone, which brought him back to life.

The Lake County Sheriff's Department responds to about a half-dozen overdoses a month. All of its officers carry naloxone kits.

"If it's a suspected overdose from an opiate, the Narcan would be first," Lake County Cmdr. William Paterson said. "By giving the Narcan, hopefully that will revive them. If not, that's when we'll begin CPR."

Dr. Vishnu Rao, medical director of emergency medical services at Porter Regional Hospital in Valparaiso, said CPR and naloxone essentially can be administered simultaneously. Neither are harmful, and a naloxone injection or nasal spray takes only a matter of seconds.

He said people should keep in mind the "ABCs" of basic life support: airways, breathing, circulation. If an individual has no pulse or isn't breathing, do CPR. That person is at risk for neurological damage the longer oxygen is cut off to the brain.

"I think everyone who can get basic life support-certified or CPR-trained, that's great, especially if they have kids in the home," Rao said. "You can translate that into myriad other applications: someone who's drowning, an older person who stopped breathing. It's not just drug overdoses."

0
1
0
1
0

Giles is the health reporter for The Times, covering the business of health care as well as consumer and public health. He previously wrote about health for the Lawrence (Kansas) Journal-World. He is a graduate of Northern Illinois University.